Florida, 2017

Wildfire in Florida, April 11, 2017

April 11, 2017 · NWS JAX · 1 event in 1 county or zone

A long term drought and above normal warm temperatures fueled wildfire growth.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A long term drought and above normal warm temperatures fueled wildfire growth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 11, 1:35 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 11, 1:35 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
235 PM EDT Tue Apr 11 2017

...Mild temperatures and dry weather continue...

.SHORT TERM...This afternoon through Friday night...

Near seasonal low temperatures and dry weather will continue
across the local forecast area.

This afternoon... an upper level ridge across the eastern Gulf
was de-amplifying as a short wave trough across TX/LA edged
farther east. Cirrus from this system was streaming in tufts
across SE GA and as this trough approaches through Wed high clouds
will continue to stream over the area from the west. Surface high
pressure remained anchored offshore of the Carolinas which continued
local onshore flow and a dominant east coast sea breeze regime.
High temperatures will be held in the mid 70s along the Atlantic
coast and rise to near 80 along the I-75 corridor under partly to
mostly sunny skies. A few light sprinkles will be possible under
the more robust coastal clouds this afternoon and into the evening
but measurable rainfall is not expected given such a dry mid level
airmass.

Tonight into Wed...Low level moisture will gradually increase
over the next 24 hrs which will bring waves of stratocumulus
clouds onshore. Significant fog formation is not expected tonight
given passing clouds and increasing boundary layer winds as models
indicated an inverted 850 mb trough axis along the local coastline
edging inland late tonight through mid-morning Wed. The mid/upper
level short wave trough upstream will cross the area Wed
afternoon but with deep layer moisture displaced across south
Florida, rainfall is not expected locally with this system. Cloud
cover will be thicker however and onshore flow will strengthen
with temperatures just a bit warmer tonight and a tad cooler Wed.

Weakening mid to upper shortwave trough will move over the area
Wednesday night. Lack of low level forcing and moisture will make
it difficult for showers to develop, especially given that the
moisture aloft will also be rather limited. Thus, we will keep
mention of precip out of the forecast. Could still see a stray
sprinkle with the shortwave but not really expecting any
measurable precip.

Weak frontal boundary will begin to washout just north of the area
on Thursday but good model consensus in showing enough low level
moisture pivoting in off the Atlantic on Friday to support a few
showers moving northeast to southwest into parts of our area on
Friday. We will cover this with just a 20% chance for now.

Onshore flow will keep temps fairly seasonable with largest
diurnal temperature curve expected at inland locations, and only
small diurnal temperature curves along the coast.

.LONG TERM /Saturday through Tuesday/...

Onshore flow will persist through the period. Ridging will once
again build across our region and temps will gradually warm
through the weekend into early next week. Temperatures will become
above normal across inland locations and no rain is expected
over the weekend into early next week.

&&

.AVIATION...Prevailing VFR conditions expected over the next 24
hrs with ceilings associated with clouds moving onshore generally
above 4 kft. There is a low chance of brief MVFR cigs along the
coast which could impact SSI, CRG and SGJ within the waves of
stratocumulus as it moves inland...but probability too low at this
time to include in TAFs. Signals not too strong for fog tonight
with the passing clouds and increasing boundary layer winds
creating less than ideal radiational cooling conditions. Winds
will back to the NE Wed ahead of a weak trough approaching the SE
FL Atlantic coast with speeds near 12-15 kts along the coast by
Wed afternoon.

&&

.MARINE...Onshore flow will continue through the end of the week
with slightly elevated seas near exercise caution to potentially
low-end advisory levels over the outer waters late Wed night
through Sat given building ESE swells.

Rip Currents: Moderate risk of rip currents due to persistent
onshore flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  53  80  55  82 /   0   0   0   0
SSI  61  74  62  76 /   0   0   0   0
JAX  56  78  57  78 /   0   0   0  10
SGJ  60  76  62  76 /  10  10   0  10
GNV  54  80  54  81 /   0  10   0   0
OCF  55  81  56  82 /   0   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Enyedi/Shuler/
Hazardous weather outlook, Apr 11, 2:32 AM EST, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
332 AM EDT Tue Apr 11 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-120800-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
332 AM EDT Tue Apr 11 2017

...MODERATE RISK OF RIP CURRENTS...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Moderate risk of rip currents northeast Florida and southeast
Georgia beaches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

An elevated risk of rip currents is expected through at least
the weekend. A Small Craft Advisory may be needed offshore late
in the week into the weekend due to seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Clay

When
April 11, 2:43 PM EST to 10:38 PM EST
Where
Clay forecast zone
Reported by
Park/Forest Service

A wildfire formed near Decoy Road in Clay county. The location along County Road 209 south and Decoy Road was near train tracks, and the source of the fire may have been from sparks from the train. The fire grew rapidly from 5 acres to 225 acres that afternoon. By the evening, fire crews had the fire 80% contained.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692369.